Hail, Ramsey
- When
- July 3, 2:55 PM CST
- Where
- Ramsey County, 1.15 mi NW of Devils Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.110, -98.870
Report and photo posted via social media.
Isolated severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Isolated severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 3, 2:19 PM CST, 36 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 319 PM CDT Sat Jul 3 2021 .SHORT TERM...(This evening through Sunday night) Issued at 311 PM CDT Sat Jul 3 2021 Vort / MCV with t-storms continue to move northeast with re- development on south side where moisture inflow is esp at 850 mb with target being Devils Lake. Question is what occurs later on this aftn and evening. Airmass is unstable mixed layer capes of 2000 j/kg in central ND but not all that impressive into the RRV. Southern edge of vort max/500 mb trough should trigger some storms late aftn/eve south of current cluster and move into the RRV this evening, but coverage and intensity is highly uncertain. As been the case all warm season, moisture at the sfc is lacking ahead of the system with temps reaching the low 90s in the RRV and dew pts mixing out into the low-mid 50s in a few areas, notably northern RRV. Whereas dew pts farther west are in the mid 60s Jamestown to Bismarck. So ingredients there for for strong to locally severe storms into the evening but no real surface boundary present and location is driven more by mid and upper level features. Will need high cores of 50 dbz to get substantial hail. Tornado threat not non-existent, but lack of any surface boundary or wind shift may dampen threat despite mid/upper level circulation / MCV move into NE ND. Drier air moves in Sunday from the west with chance for thunderstorm development in the afternoon regulated to far eastern fcst area. Looks warm and muggy though until west-norhtwest winds take over mid to late aftn. .LONG TERM...(Monday through Saturday) Issued at 311 PM CDT Sat Jul 3 2021 SUMMARY...Primary story of the long term period will be the chance for substantial rain on Monday night into Tuesday morning, especially across the southern Red River Valley. As a prominent shortwave trough brings attendant isentropic ascent within a moist airmass, the potential for substantial rain over the south valley seems solid. Later in the period, another chance for precipitation, although predictability is low given ensemble spread. With ridging giving way to troughing over the northern plains, temperatures will be much more comfortable in the 70s and 80s all week. MONDAY NIGHT THROUGH TUESDAY...A deepening shortwave trough is expected to develop and deepen over the northern plains early next week. With a combination of warm air advection within the lower levels and cyclonic vorticity advection aloft, a broad region of ascent is expected to provide rain chances Monday night through Tuesday morning. With PWAT values increasing to above 1" and 1.5" and deeper saturation (a far cry from what we've seen most of the summer), the probability for substantial precipitation amounts seems well within the range of outcomes. On top of this, isentropic ascent within the 300-310K levels indicate the zone of maximized ascent will likely be in the south valley. Ensemble member spread progs the south valley with an IQR of 0.25-0.5" across the south valley, although convective elements with elevated instability and the hint at frontogenetic forcing potential will facilitate the potential for isolated higher totals. On top of this, NBM probabilities for totals greater than 0.25" are around 50%, mainly across the south valley where ascent will be maximized. Across the entire area, probabilities of 0.1" precipitation are at least 50%. Luckily, with instability scoured from the area, severe weather does not appear likely at this time. What appears to be the most likely outcome at this time is widespread shower and a few thunderstorms, especially across the south valley Monday night into Tuesday morning, providing meaningful precipitation over much the area. Although most ensemble members do place the axis of maximum ascent and precipitation within the south valley, there are a few members that vary with the zone of maximum precipitation, pushing it as far north as the central Red River Valley. While not a likely outcome, it still sits within a reasonable range of outcomes. Within the reasonable worst case scenario would be isolated higher totals possibly exceeding an inch over 24 hours, although the likelihood of this being a widespread phenomenon isn't too high. REST OF THE PERIOD...The rest of the period will primarily be characterized by much cooler temperatures in the 70s and 80s. Another wave will progress through the area late in the period, although ensemble spread remains high so predictability is rather low at this time. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 105 PM CDT Sat Jul 3 2021 VFR thru the pd. Exception will be near or in a t-storm which will briefly bring MVFR cigs/IFR vsby in rain and gusty winds. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Riddle LONG TERM...Perroux AVIATION...Riddle
Hazardous Weather Outlook National Weather Service Grand Forks ND 538 AM CDT Sat Jul 3 2021 NDZ006>008-014>016-024-026>030-038-039-049-052-054-041045- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Western Walsh- 538 AM CDT Sat Jul 3 2021 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Near record highs are expected this afternoon. Strong to severe thunderstorms will bring a risk of hail up to one inch and damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Near record highs Sunday could bring heat related impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>009-013>017-022>024-027>032-040-NDZ053-041045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Richland- 538 AM CDT Sat Jul 3 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Near record highs are expected this afternoon. Scattered thunderstorms are expected during the evening and overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday Near record highs Sunday could bring heat related impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement National Weather Service Grand Forks ND 343 PM CDT Sat Jul 3 2021 NDZ014-015-032115- Benson ND-Ramsey ND- 343 PM CDT Sat Jul 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON AND CENTRAL RAMSEY COUNTIES UNTIL 415 PM CDT... At 342 PM CDT, Doppler radar was tracking a strong thunderstorm near Grahams Island State Park, or near Devils Lake, moving northeast at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Devils Lake around 355 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4793 9896 4807 9917 4836 9875 4821 9847 TIME...MOT...LOC 2042Z 226DEG 29KT 4807 9899 Riddle
The Fargo/Grand Forks radar (KMVX), 132 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
8 thunderstorm wind, 3 hail. Local standard time, as filed.
Report and photo posted via social media.
Peak wind measured at an NDAWN station at 3 meters.
Peak wind measured at an NDAWN station at 10 meters.
Large trees blown down. Report and photos posted via social media.
Report posted via social media.
Large branches broken. Metal roofing bent up on building.
A few large 3 to 5 inch diameter tree branches broken.
Peak wind measured at an NDAWN station at 3 meters.
Peak wind measured at a personal weather station.
Peak wind measured at a personal weather station.
A trained weather spotter reported 1.25 inch hail (estimated).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975824, 975825, 975826, 975827, 975828, 975829, 975833, 975830, 975831, 975832, 975834.